Missouri, 2014

Hail in Missouri, April 3, 2014

April 3, 2014 · NWS EAX · 30 events in 8 counties and zones

Severe thunderstorms developed during the afternoon and evening hours over Missouri along a cold front that was rapidly advancing through the region. The storms produced large hail across parts of central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Severe thunderstorms developed during the afternoon and evening hours over Missouri along a cold front that was rapidly advancing through the region. The storms produced large hail across parts of central Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 3, 12:21 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 3, 12:21 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
121 PM CDT Thu Apr 3 2014

.SHORT TERM...(This Evening through Friday Night)
Issued at 119 PM CDT THU APR 3 2014

Rapidly evolving weather situation across the forecast area as of
early this afternoon. Warm front, marked by northeasterly surface
winds and areas of fog, is currently located near Highway 36. An
outflow boundary stretches across the far southern CWA, with winds
north of this boundary augmented, resulting in backed low-level
flow. South of the outflow boundary, surface winds are strongly
veered ahead of a cold front, that currently stretches west of the
KC metro area south-southwest into southeast Kansas. Visible
satellite imagery shows cumulus becoming quickly enhanced along the
cold front. With some destabilization ahead of the cold front,
confidence is increasing that more robust convective initiation will
be possible in the next 1-2 hours along the aforementioned boundary.
Initial storm mode may be discrete in nature before a gradual
transition to more linear segments as updrafts merge/seed with one
another over time. If storms can in fact develop along and north of
the outflow boundary and mature, low-level shear will be enhanced
resulting in some tornado potential. Otherwise, any robust storm
will be capable of severe hail and damaging winds. The cold front
will quickly push through the CWA by mid-evening, with the majority
of precipitation quickly coming to an end from west to east upon the
frontal passage.

Otherwise, late tonight into Friday night looks to remain tranquil
with dry weather as surface high pressure builds into the area. Lows
tonight will fall into the middle to upper 30s. Highs on Friday will
be cooler with highs in the middle 40s to middle 50s. The coldest
night of the forecast is expected Saturday night when low
temperatures may fall to or below freezing.

.LONG TERM...(Saturday through Thursday)
Issued at 119 PM CDT THU APR 3 2014

Surface high pressure will move east of the area on Saturday with
winds becoming southerly and temperatures rebounding into the lower
60s. 850 hPa temps will rise slightly on Sunday, but increasing
clouds ahead of the next storm system will keep temperatures close
to Saturday's readings. This system will track well to our south
with a strong surface low tracking into Arkansas and the lower
Mississippi Valley. This will keep the best chance for rain confined
to the MO Ozarks southward, although a few showers are possible this
far north Sunday night and Monday. Northerly upper flow behind this
system will provide a brief and minor cool down on Monday and
Tuesday with highs in the 60s followed by a steady warming trend
heading into Wednesday and Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1228 PM CDT THU APR 3 2014

MVFR to IFR conditions primarily expected through much of the TAF
period. Winds are expected to veer over the next 6 hours, with a cold
front eventually moving through. Timing specific ceilings and
visibility will remain a challenge through the next 12 hours.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH until 7 PM CDT this evening FOR KSZ057-105.

MO...FLASH FLOOD WATCH until 7 PM CDT this evening FOR MOZ037>040-
     043>046.

&&

SHORT TERM...Blair
LONG TERM...Hawblitzel
AVIATION...Blair
Hazardous weather outlook, Apr 3, 11:28 AM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1228 PM CDT THU APR 3 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041730-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1228 PM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS FAR EASTERN
 KANSAS AND FAR WESTERN MISSOURI OVER THE NEXT 1 TO 2 HOURS. THESE
 STORMS WILL SPREAD QUICKLY EASTWARD DURING THE AFTERNOON...AND
 SEVERE WEATHER IS POSSIBLE BETWEEN 2 AND 8 PM ACROSS THE REGION. THE
 MAIN THREAT THIS AFTERNOON IS LARGE HAIL...BUT AN ISOLATED TORNADO
 THREAT CANNOT BE RULED OUT. DAMAGING WIND WILL BECOME MORE LIKELY
 THIS EVENING OVER CENTRAL MISSOURI.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 3, 7:54 AM CST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
854 AM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 AM     HEAVY RAIN       WARRENSBURG             38.76N 93.73W
04/03/2014  M5.50 INCH       JOHNSON            MO   PUBLIC

            SINCE 8 PM WEDNESDAY, 36 HOUR TOTAL IS 6.7 INCHES

&&

LAFLIN
Local storm report, Apr 3, 8:15 AM CST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
915 AM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 AM     HEAVY RAIN       WHITEMAN AFB            38.73N 93.55W
04/03/2014  M5.66 INCH       JOHNSON            MO   AWOS

            24 HOUR TOTAL

&&

LAFLIN
Special weather statement, Apr 3, 12:46 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
146 PM CDT THU APR 3 2014

MOZ053-031915-
BATES MO-
146 PM CDT THU APR 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BATES COUNTY UNTIL 215
PM CDT...

AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF BUTLER...MOVING NORTHEAST AT 40
MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BUTLER...PASSAIC AND BALLARD.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3825 9456 3845 9415 3845 9411 3846 9409
      3845 9408 3824 9408 3816 9453
TIME...MOT...LOC 1846Z 244DEG 35KT 3823 9444

HAWBLITZEL
Special weather statement, Apr 3, 12:58 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
158 PM CDT THU APR 3 2014

MOZ040-046-031930-
COOPER MO-HOWARD MO-
158 PM CDT THU APR 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HOWARD AND COOPER
COUNTIES UNTIL 230 PM CDT...

AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF OTTERVILLE...OR 11 MILES
NORTHWEST OF TIPTON...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BOONVILLE...PILOT GROVE...BUNCETON...NEW FRANKLIN AND FRANKLIN.

THIS WILL IMPACT

 I-70 BETWEEN MILE MARKERS 97 AND 113.

LAT...LON 3885 9253 3868 9298 3881 9305 3909 9264
      3888 9251
TIME...MOT...LOC 1859Z 229DEG 36KT 3880 9288

HAWBLITZEL

The radar

The Pleasant Hill radar (KEAX), 132 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

30 hail. Local standard time, as filed.

Hail, Cooper

When
April 3, 1:29 PM CST
Where
Cooper County, 1.28 mi WSW of Boonville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.960, -92.750

Hail, Howard

When
April 3, 1:59 PM CST
Where
Howard County, 3.45 mi S of Burton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.170, -92.620

Hail, Randolph

When
April 3, 2:13 PM CST
Where
Randolph County, 0.87 mi SE of Higbee
Measured
1.5 in hail
Reported by
Public
Coordinates
39.310, -92.510

Hail, Randolph

When
April 3, 2:22 PM CST
Where
Randolph County, 0.5 mi ENE of Moberly
Measured
1.5 in hail
Reported by
Public
Coordinates
39.424, -92.422

Hail, Randolph

When
April 3, 2:23 PM CST
Where
Randolph County, 0.53 mi W of Moberly
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.420, -92.440

Hail, Randolph

When
April 3, 2:23 PM CST
Where
Randolph County, 0.87 mi SW of Moberly
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.410, -92.440

Hail, Henry

When
April 3, 2:45 PM CST
Where
Henry County, 0.54 mi E of Windsor
Measured
0.88 in hail
Reported by
Public
Coordinates
38.530, -93.520

Hail, Henry

When
April 3, 2:46 PM CST
Where
Henry County, 1.1 mi ENE of Windsor
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.536, -93.511

Hail, Pettis

When
April 3, 2:54 PM CST
Where
Pettis County, 1.48 mi SSE of La Monte
Measured
1.5 in hail
Reported by
Public
Coordinates
38.760, -93.420

Hail, Pettis

When
April 3, 3:09 PM CST
Where
Pettis County, 0.35 mi ENE of Hughesville
Measured
1.5 in hail
Reported by
Other Federal Agency
Coordinates
38.831, -93.294

Hail, Pettis

When
April 3, 3:12 PM CST
Where
Pettis County, 2.26 mi ENE of Hughesville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.840, -93.260

Hail, Saline

When
April 3, 3:26 PM CST
Where
Saline County, 0.54 mi W of Ridge Prairie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.950, -93.090

Hail, Saline

When
April 3, 3:42 PM CST
Where
Saline County, 3.68 mi WNW of Hardeman
Measured
2.5 in hail
Reported by
Public
Coordinates
39.105, -93.061

Hail, Howard

When
April 3, 3:58 PM CST
Where
Howard County, 0.54 mi E of Glasgow
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.230, -92.840

Hail, Chariton

When
April 3, 4:04 PM CST
Where
Chariton County, 2.02 mi NW of Forest Green
Measured
2.5 in hail
Reported by
Public
Coordinates
39.342, -92.876

Hail, Chariton

When
April 3, 4:15 PM CST
Where
Chariton County, 1.07 mi E of Salisbury
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.420, -92.800

Hail, Chariton

When
April 3, 4:15 PM CST
Where
Chariton County, Salisbury
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.420, -92.820

Hail, Chariton

When
April 3, 4:17 PM CST
Where
Chariton County, 1.07 mi E of Salisbury
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.420, -92.800

Hail, Pettis

When
April 3, 4:20 PM CST
Where
Pettis County, 2.14 mi SSW of Spring Fork
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.550, -93.260

Hail, Chariton

When
April 3, 4:20 PM CST
Where
Chariton County, 2.07 mi ENE of Salisbury
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
39.430, -92.783

Hail, Pettis

When
April 3, 4:23 PM CST
Where
Pettis County, 1.75 mi SE of Spring Fork
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.560, -93.230

Hail, Pettis

When
April 3, 4:25 PM CST
Where
Pettis County, 1.75 mi SE of Spring Fork
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.560, -93.230

Hail, Pettis

When
April 3, 4:31 PM CST
Where
Pettis County, 4.28 mi S of Sedalia Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.638, -93.174

Hail, Pettis

When
April 3, 4:35 PM CST
Where
Pettis County, 0.54 mi E of Smithton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.680, -93.090

Hail, Macon

When
April 3, 4:35 PM CST
Where
Macon County, 1.06 mi W of College Mound
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.620, -92.600

Hail, Macon

When
April 3, 4:37 PM CST
Where
Macon County, 0.69 mi N of College Mound
Measured
2.5 in hail
Reported by
Public
Coordinates
39.630, -92.580

Hail, Macon

When
April 3, 4:37 PM CST
Where
Macon County, 0.53 mi E of Excello
Measured
2.5 in hail
Reported by
Public
Coordinates
39.630, -92.470

Hail, Macon

When
April 3, 4:48 PM CST
Where
Macon County, 0.91 mi NE of Macon Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.738, -92.456

Hail, Cooper

When
April 3, 4:50 PM CST
Where
Cooper County, 0.88 mi NE of Pleasant Green
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.810, -92.960

Hail, Cooper

When
April 3, 4:58 PM CST
Where
Cooper County, 0.54 mi E of Pilot Grove
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.870, -92.910

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514569, 514571, 514573, 514575, 514574, 514576, 514577, 514579, 514582, 514583, 514586, 514589, 514592, 514593, 514599, 514600, 514601, 514603, 514606, 514609, 514612, 514614, 514616, 514617, 514620, 514618, 514619, 514621, 514622, 514623.